Alert archive / New York / Beach Hazards Statements in 2023
Beach Hazards Statement 12, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at Aug 13, 2023, 4:33 AM EDT for Oswego County, New York. It took effect at Aug 13, 2023, 2:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2023, 4:33 AM EDT (08:33 UTC)
- In effect from
- Aug 13, 2023, 2:00 PM EDT
- Expired
- Aug 13, 2023, 10:21 PM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 54 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
626 WHUS41 KBUF 130833 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 433 AM EDT Sun Aug 13 2023 NYZ006-131645- /O.NEW.KBUF.BH.S.0012.230813T1800Z-230814T0300Z/ Oswego- 433 AM EDT Sun Aug 13 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Oswego county. * WHEN...From 2 PM EDT this afternoon through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
3 follow-up statements
897 WHUS41 KBUF 131054 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 654 AM EDT Sun Aug 13 2023 NYZ006-131900- /O.CON.KBUF.BH.S.0012.230813T1800Z-230814T0300Z/ Oswego- 654 AM EDT Sun Aug 13 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Oswego county. * WHEN...From 2 PM EDT this afternoon through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
219 WHUS41 KBUF 131731 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 131 PM EDT Sun Aug 13 2023 NYZ006-140300- /O.CON.KBUF.BH.S.0012.230813T1800Z-230814T0300Z/ Oswego- 131 PM EDT Sun Aug 13 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Oswego county. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
874 WHUS41 KBUF 140221 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1021 PM EDT Sun Aug 13 2023 NYZ006-140330- /O.CAN.KBUF.BH.S.0012.000000T0000Z-230814T0300Z/ Oswego- 1021 PM EDT Sun Aug 13 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves are diminishing and will continue to subside overnight...therefore the Beach Hazards Statement has been cancelled. $$ JJR
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Aug 13, 4:04 AM EDT, 29 minutes earlier.
Area forecast discussion, Aug 13, 4:04 AM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 404 AM EDT Sun Aug 13 2023 .SYNOPSIS... A few scattered showers may linger into Sunday, however a much quieter finish to the weekend is expected. Yet another area of low pressure is then set to bring more unsettled weather for the first part of the new work week. && .NEAR TERM /THROUGH TONIGHT/... Deeper moisture has pulled to the east and instability has waned across the area with just a few widely isolated light showers remaining across western and northcentral NY. Otherwise, drier air continues to work into the mid levels, while lingering low level moisture will promote some low clouds and patchy fog. Still muggy too as main cold front will not arrive until during the day on Sunday. The main shortwave trough will move east with heights increasing through Sunday. Mostly dry weather expected Sunday with a slight chance of showers across the Tug Hill in the afternoon. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... A few showers or drizzle could linger Monday morning east of Lake Ontario with weak sfc trough across the St. Lawrence Valley. Otherwise scattered showers will begin to arrive over western Southern Tier in the afternoon downstream of system over western Ohio Valley. Monday night, expect the showers and some rumbles of thunder to build farther north into the area well to the north of main sfc low which remains on a more southern trajectory across PA. The more southern track of the low results in less severe weather potential for NY. PWATs rising to 1.75 inches could support moderate to heavy rain late evening into the early overnight though coverage of heavy rain looks limited. WPC continues to highlight a marginal risk for their Day2 Excessive Rainfall Outlook (ERO). Tuesday the main plume of PWATS to 2.0 inches shifts to eastern New England so heavy rain risk should be done for most part. Approaching mid-level trough and daytime heating will support expansion of showers with likely pops still looking good. Some thunder, though maybe still remaining elevated, especially toward Southern Tier. Basin average rainfall on Tuesday mostly less than 0.25 inch. With the low tracking south, it will be a cool day by mid August standards with highs lower 70s and maybe not even reaching 70 across the higher terrain. On Tuesday night, trough axis drops across and colder air aloft arrives with H85 temps down to 10-11c. Given the weak lift and moisture with the troughing, could see minor lake response. A few hundred J/kg of CAPE across Lake Ontario, so mentioned thunder with the isolated showers. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... On Wednesday, could see a few showers in the morning east of Lake Ontario. Moisture is shallow and mid-level and sfc systems are exiting into New England quickly so will leave it dry. Does look like dry weather holds Wednesday into most of Thursday as heights rise ahead of deep trough over the upper Great Lakes by late week. SW flow may be breezy on Thursday with gusts to 30 mph for much of the area. Thursday will also be the warmest day of the workweek with highs upper 70s to lower 80s and well into the 80s Genesee Valley to Finger Lakes. Deep trough then digs across the northeast per ECMWF while other GFS and Canadian-NH are not as deep and more progressive with the system. Thursday night and Friday will feature chances for showers and some thunder. There still is some risk for severe weather mainly Thursday night if the quicker GFS and Canadian-NH verify with a very sharp fropa. Best chances for thunder on Friday will then shift to east of Lake Ontario. Lowered high temps on Friday into the 70s as even the drier GFS is cooler with H85 temps below 10c. So that signal is certainly there. By Saturday though, increased model uncertainty and differences so other than a small chance of showers east of Lake Ontario, kept it mainly dry with temps only a shade below the NBM. && .AVIATION /08Z SUNDAY THROUGH THURSDAY/... Deeper moisture has pulled to the east and instability has waned across the area with just a few widely isolated light showers remaining across western and northcentral NY. Expect mainly VFR conditions, although there are some concerns through the remainder of the overnight. Plentiful amounts of lingering moisture are producing areas of MVFR/IFR higher terrain stratus across the region. Main target areas will be the western Southern Tier and east of Lake Ontario. Should keep around 5 to 10 knots of wind though the overnight, so dense fog does not look like it will be much of a factor. Some leftover MVFR CIGS will be possible across higher terrain Sunday morning before these scatter out, otherwise expect mainly VFR conditions through the day. WSW to W winds will pick up in the afternoon with gusts 20 to 25 knots. Outlook... Sunday night...VFR/MVFR interior higher terrain. Chance showers east of Lake Ontario. Monday...Mainly VFR with the chance of showers late western NY. Tuesday...VFR/MVFR with showers and a chance of thunderstorms. Wednesday and Thursday...VFR. && .MARINE... Winds remain elevated into Sunday keeping waters on the choppy side, especially across eastern Lake Ontario where SCA conditions will be possible for the second half of the weekend. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Fries/HSK/JLA NEAR TERM...HSK/JLA/JM SHORT TERM...JLA LONG TERM...JLA AVIATION...JM MARINE...Fries/HSK/JLA
Hazardous weather outlook, Aug 13, 4:17 AM EDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 417 AM EDT Sun Aug 13 2023 NYZ001>005-007-008-010>014-019>021-085-140830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 417 AM EDT Sun Aug 13 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-140830- Oswego- 417 AM EDT Sun Aug 13 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 417 AM EDT Sun Aug 13 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:26 PM EDT | Special Weather Statement | BUF | Cayuga | 34 min |
| Aug 13, 4:33 AM EDT | Small Craft Advisory | BUF | 18 hr |
Nearby
Beach Hazards Statements in New York, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.